Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 107, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2012, 5:44 AM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 5:44 AM CDT (10:44 UTC)
- Expired
- May 6, 2012, 6:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:50 AM CDT | TSTM WND DMG | Oakland, IA | SOME DOWNED TREE LIMBS WINDS ESTIMATED AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2892 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
058
WUUS53 KOAX 061044
SVROAX
IAC137-155-061115-
/O.NEW.KOAX.SV.W.0107.120506T1044Z-120506T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 AM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWEST IOWA...
POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 615 AM CDT
* AT 539 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR MACEDONIA...OR 30 MILES EAST OF OMAHA...AND
MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...ELLIOTT...MACEDONIA...HANCOCK AND GRANT.
THIS INCLUDES HIGHWAY 59 BETWEEN MILE MARKERS 41 AND 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4108 9538 4115 9538 4116 9544 4140 9553
4144 9516 4117 9516 4116 9493 4108 9493
TIME...MOT...LOC 1039Z 269DEG 34KT 4117 9543
WIND...HAIL 70MPH 0.75IN
$$
DERGAN1 follow-up statement
603
WWUS53 KOAX 061113
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 AM CDT SUN MAY 6 2012
IAC137-155-061125-
/O.EXP.KOAX.SV.W.0107.000000T0000Z-120506T1115Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
613 AM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND
POTTAWATTAMIE COUNTIES WILL EXPIRE AT 615 AM CDT...
THE STORM WHICH PROMPTED THE WARNING WAS MOVING EAST OF
POTTAWATTAMIE COUNTY...AND NORTH OF MONTGOMERY COUNTY. THUS THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER MORE THUNDERSTORMS ARE
MOVING IN FROM THE SOUTHWEST WHICH MAY STILL PRODUCE SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN.
LAT...LON 4108 9538 4115 9538 4116 9544 4140 9553
4144 9516 4117 9516 4116 9493 4108 9493
TIME...MOT...LOC 1111Z 269DEG 34KT 4117 9543
$$
DERGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:10 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 6, 3:10 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 AM CDT SUN MAY 6 2012 .DISCUSSION... PRECIPITATION THROUGH TONIGHT...THEN COOLER TEMPERATURES THROUGH MID WEEK...ARE THE PRIMARY FORECAST CONCERNS. DESPITE EXTREMELY UNSTABLE AIR AND DECENT SHEAR IN PLACE ACROSS THE CWA LAST EVENING...STORMS WERE CAPPED ALONG COLD FRONT WITH ONLY ELEVATED DEVELOPMENT FIRING WEST AND NORTHWEST OF THE CWA. THOSE STORMS PRODUCED AN OUTFLOW BOUNDARY EASILY TRACKABLE ON RADAR...WHICH WAS PUSHING TOWARD THE OMAHA AND LINCOLN AREAS AS OF 3 AM. A FEW STORMS COULD FIRE ALONG THIS BOUNDARY EARLY THIS MORNING...BUT TRENDS HAVE BEEN FOR POST FRONTAL SHOWERS AND ISOLATED THUNDER AS SOUTHWEST FLOW ALOFT OVERRUNS COOLER SURFACE AIR. MODELS ARE FAIRLY CONSISTENT WITH THIS MESSAGE THROUGH THE DAY...SO WILL HAVE SCATTERED SHOWERS IN THE FORECAST FOR MOST OF THE CWA. NORTH WINDS BEHIND OUTFLOW/COLD FRONT...ALONG WITH PRECIP AND CLOUD COVER...WILL LIMIT HIGHS TO ONLY A FEW DEGREES ABOVE SUNRISE READINGS. WITH SOUTHWEST FLOW ALOFT...COLD FRONT WILL SLOW DOWN AS IT MOVES SOUTHEAST OF THE CWA...KEEPING OUR AREA IN SIMILAR OVERRUNNING REGIME THROUGH TONIGHT. WILL CONTINUE WITH SHOWERS OVER THE SOUTHEAST HALF OF THE CWA MUCH OF THE NIGHT. THEN FRONT SHOULD BE FAR ENOUGH SOUTH AND FLOW ALOFT MORE WESTERLY BY MONDAY MORNING TO PUT AN END TO PRECIPITATION. STILL COOL AIRMASS WILL LINGER MONDAY...WITH A REINFORCING SHOT OF COOLING COMING IN TUESDAY WITH UPPER WAVE PLUNGING INTO THE GREAT LAKES. WHILE PRECIPITATION SHOULD REMAIN WELL NORTHEAST OF OUR AREA WITH THIS SYSTEM...MODELS ARE PAINTING LIGHT SHOWERS SKIRTING OUR NORTHEAST CWA TUESDAY. WILL KEEP OUR FORECAST DRY FOR NOW...FOCUSING MORE ON COOLER AIR. 850 TEMPS ARE FORECAST TO DROP TO 4C WEDNESDAY MORNING AS SURFACE HIGH SETTLES OVERHEAD. TEMPS THEN WILL LIKELY DROP INTO THE 30S IN OUR NORTHERN CWA...WITH LOWER 40S SOUTH. HIGHS WEDNESDAY WILL ONLY BE IN THE 60S OR LOWER 70S. RETURN FLOW SETS UP AGAIN THURSDAY AS SURFACE HIGH MOVES EAST...AND BRIEF MID LEVEL RIDGING DEVELOPS OVERHEAD...SO HIGHS WILL REBOUND BACK TOWARD 80. ANOTHER COLD FRONT WILL DROP INTO THE REGION FRIDAY BRINGING OUR NEXT CHANCE FOR THUNDERSTORMS...WHICH WILL LINGER INTO SATURDAY. DERGAN && .AVIATION... 06Z TAFS FOR KOMA...KLNK...KOFK MAIN AVIATION CONCERNS ARE THUNDERSTORM ACTIVITY OVERNIGHT AND INTO SUNDAY MORNING. EXPECT DETERIORATING CONDITIONS WITH IFR CEILINGS BEHIND THE FRONT SPREADING INTO AT LEAST KOFK AND POSSIBLY TO KLNK OVERNIGHT. TSRA AND GUSTY WIND POTENTIAL SHOULD SPREAD ACROSS EASTERN NEBRASKA THROUGH MID MORNING SUNDAY. IFR CEILINGS SHOULD LIFT TO MVFR LATE MORNING OR EARLY AFTERNOON. EXPECT INCREASING NORTH/NORTHWEST WINDS BEHIND THE COLD FRONT COULD GUST TO NEAR 30 KNOTS BY EARLY AFTERNOON. CHANCE OF PCPN WILL PROBABLY LINGER MUCH OF THE DAY BEHIND THE FRONT BUT TAFS DID NOT INCLUDE IN TAFS AT THIS TIME. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 6, 3:25 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 AM CDT SUN MAY 6 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-062230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 325 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MUCH OF THE DAY...EMBEDDED IN A BROADER AREA OF SCATTERED SHOWERS. SEVERE STORMS ARE NOT EXPECTED. HOWEVER SOME SMALL HAIL AND GUSTY WINDS COULD OCCUR WITH ANY STORMS IN SOUTHWEST IOWA AS WELL AS EAST CENTRAL AND SOUTHEAST NEBRASKA. ISOLATED THUNDERSTORMS COULD CONTINUE THROUGH THE EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AGAIN...SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY INTO SATURDAY AS ANOTHER SYSTEM PUSHES A FRONT INTO THE REGION. LATER HAZARDOUS WEATHER OUTLOOKS WILL ASSESS THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 6, 3:47 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 AM CDT SUN MAY 6 2012
NEZ051-066-060930-
SAUNDERS NE-LANCASTER NE-
347 AM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SAUNDERS AND NORTH CENTRAL
LANCASTER COUNTIES UNTIL 430 AM CDT...
AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM PRAGUE TO WESTON TO 7 MILES SOUTHEAST OF VALPARAISO...OR
ALONG A LINE EXTENDING FROM 30 MILES EAST OF COLUMBUS TO 36 MILES
WEST OF OMAHA TO 12 MILES NORTH OF LINCOLN...AND MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAHOO...WESTON...CERESCO AND MALMO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 77 BETWEEN MILE MARKERS 81 AND 93.
HIGHWAY 92 BETWEEN MILE MARKERS 438 AND 446.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SUNDAY MORNING FOR EAST CENTRAL NEBRASKA.
LAT...LON 4115 9684 4127 9691 4129 9668 4123 9657
4102 9658 4096 9680
TIME...MOT...LOC 0845Z 257DEG 31KT 4128 9682 4117 9671 4100 9674
DEESpecial weather statement, May 6, 4:17 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA417 AM CDT SUN MAY 6 2012
IAZ055-069-NEZ044-045-051>053-060945-
POTTAWATTAMIE IA-HARRISON IA-DODGE NE-DOUGLAS NE-WASHINGTON NE-
SARPY NE-SAUNDERS NE-
417 AM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN DODGE...DOUGLAS...WASHINGTON...
NORTHWESTERN SARPY AND EAST CENTRAL SAUNDERS COUNTIES UNTIL 445 AM
CDT...
AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CEDAR BLUFFS TO YUTAN TO GREENWOOD...OR ALONG A LINE
EXTENDING FROM 40 MILES EAST OF COLUMBUS TO 22 MILES WEST OF OMAHA
TO 17 MILES NORTHEAST OF LINCOLN...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...FREMONT...MILLARD...BLAIR...RALSTON...ELKHORN...GRETNA...
VALLEY...YUTAN...ARLINGTON...FORT CALHOUN...WATERLOO...INGLEWOOD...
KENNARD...CHALCO...CARTER LAKE...BENNINGTON...BOYS TOWN...
WASHINGTON AND LESHARA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 153 AND 167.
HIGHWAY 77 BETWEEN MILE MARKERS 112 AND 113.
HIGHWAY 92 BETWEEN MILE MARKERS 462 AND 466.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 443 AND 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
LAT...LON 4105 9644 4129 9644 4143 9658 4159 9609
4149 9591 4128 9591 4127 9592 4127 9591
4125 9591
TIME...MOT...LOC 0913Z 238DEG 30KT 4143 9657 4128 9644 4102 9648
DEELocal storm report, May 6, 5:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND DMG BELLEVUE 41.16N 95.92W
05/06/2012 SARPY NE LAW ENFORCEMENT
LARGE TREES HAVE TAKEN A FEW POWER LINES DOWN.
&&
DEELocal storm report, May 6, 5:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL PAPILLION 41.16N 96.04W
05/06/2012 E0.50 INCH SARPY NE LAW ENFORCEMENT
&&
DEELocal storm report, May 6, 5:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG OMAHA 41.26N 96.01W
05/06/2012 DOUGLAS NE FIRE DEPT/RESCUE
POWER LINES DOWN 42ND AND VALLEY IN SOUTH OMAHA.
&&
DEELocal storm report, May 6, 5:39 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM HAIL OMAHA 41.26N 96.01W
05/06/2012 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
1 INCH HAIL FOR 5 MINUTES NEAR 60TH AND BLONDO.
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:14 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 46 min |
| May 6, 5:22 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.